Alert archive / Florida / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 18, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 22, 2015, 3:24 PM EDT for Martin County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2015, 3:24 PM EDT (19:24 UTC)
- Expired
- May 22, 2015, 4:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Martin County, FL
The radar
The Melbourne radar (KMLB), 115 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 7.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1300 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
126
WUUS52 KMLB 221924
SVRMLB
FLC085-222015-
/O.NEW.KMLB.SV.W.0018.150522T1924Z-150522T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
324 PM EDT FRI MAY 22 2015
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MARTIN COUNTY IN EAST CENTRAL FLORIDA...
* UNTIL 415 PM EDT
* AT 323 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR INDIANTOWN...AND MOVING
NORTHWEST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
INDIANTOWN...J AND S FISH CAMP AND PORT MAYACA.
* TRAINED WEATHER SPOTTERS IN INDIANTOWN HAVE REPORTED DIME TO PENNY
SIZED HAIL WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 2696 8061 2700 8062 2703 8064 2709 8066
2711 8066 2712 8067 2714 8068 2721 8068
2721 8049 2701 8041
TIME...MOT...LOC 1923Z 132DEG 9KT 2707 8054
$$
BRAGAW1 follow-up statement
371
WWUS52 KMLB 222012
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
412 PM EDT FRI MAY 22 2015
FLC085-222022-
/O.EXP.KMLB.SV.W.0018.000000T0000Z-150522T2015Z/
MARTIN FL-
412 PM EDT FRI MAY 22 2015
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARTIN COUNTY WILL
EXPIRE AT 415 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 2696 8061 2700 8062 2703 8064 2709 8066
2711 8066 2712 8067 2714 8068 2721 8068
2721 8049 2701 8041
TIME...MOT...LOC 2009Z 132DEG 9KT 2707 8054
$$
WEITLICHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:45 PM EDT, 39 minutes earlier.
Area forecast discussion, May 22, 2:45 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 245 PM EDT FRI MAY 22 2015 .DISCUSSION... ...POOR BOATING/HAZARDOUS BEACH CONDITIONS FOR HOLIDAY WEEKEND... ...RAIN COVERAGE STILL LOOKS LOW... CURRENT-TONIGHT...A COLD FRONT THAT WAS SLOWLY MOVING SOUTH OVER EAST CENTRAL FLORIDA SHOULD STALL AND BEGIN TO DISSIPATE OVER SOUTHERN FLORIDA TONIGHT AS HIGH PRESSURE OVER THE EASTERN THIRD OF THE U.S. BUILDS SOUTHWARD INTO FLORIDA. NORTHERLY WINDS SHIFT TO THE NORTHEAST THEN EAST AS THE HIGH PRESSURE TRACKS EAST INTO THE WESTERN ATLANTIC OFF THE U.S. EAST COAST. WATER VAPOR SATELLITE IMAGERY SHOWING AN AREA OF DRIER AIR MID AND UPPER LEVELS IN THE CENTRAL AND EASTERN GULF OF MEXICO MOVES OVER CENTRAL FLORIDA OVERNIGHT. THE DRIER AIR SHOULD CAP THE ATMOSPHERE AT AROUND 850MB/5000 FEET AND ABOVE. ALTHOUGH THE LOW LEVEL WINDS WILL HAVE SHIFTED AROUND TO THE NORTHEAST AND EAST...THE STEERING WINDS IN THE 850-500MB LAYER ARE STILL FROM THE WEST. THIS WOULD TEND TO PUSH SHOWERS OR STORMS WITH ANY VERTICAL DEVELOPMENT BACK TO THE COAST/EAST THROUGH EARLY EVENING. SATURDAY...SURFACE HIGH PRESSURE OVER THE OHIO RIVER VALLEY AND MID ATLANTIC AREAS MOVES INTO THE WESTERN ATLANTIC AS THE MID LEVEL 500MB RIDGE MOVES OVER THE SOUTHEAST U.S. FRIDAY NIGHT AND SATURDAY. TIME HEIGHT CROSS SECTIONS SHOW DEEP ENOUGH MOISTURE...THROUGH 10000 FEET...AND STRONG ENOUGH EASTERLY FLOW...TO 15 MPH... TO PRODUCE ISOLATED LATE NIGHT AND MORNING COASTAL SHOWERS. SATURDAY NIGHT-SUNDAY NIGHT...UPPER LEVEL RIDGE REMAINS OVER THE SOUTHEAST U.S. AND BUILDS AS THE SOUTHWEST FLOW ASSOCIATED WITH AN UPPER LEVEL LOW OVER UT/CO FEEDS WARM MID LEVEL AIR INTO THE RIDGE. AT THE SURFACE...HIGH PRESSURE CENTERED OVER THE DELMARVA PENINSULA CONTINUES TO BUILD INTO THE WESTERN ATLANTIC AND MAINTAIN AN ONSHORE FLOW INTO EAST CENTRAL FLORIDA. LOOKING AT 20-30 POP AS THE MOIST BUT STABLE MARINE AIR MASS MOVES OVER CENTRAL FLORIDA. MON-FRI (PREVIOUS DISCUSSION)...LITTLE CHANGE WITH THE ONSHORE WIND FLOW REGIME...THOUGH MID LEVEL RIDGE AND SURFACE HIGH PRESSURE ARE FORECAST TO WEAKEN BY LATE WEEK. DEEP LAYER MOISTURE WILL REMAIN LIMITED AND THE GFS SHOWS A FEW RIBBONS OF VERY DRY AIR ADVECTING WESTWARD ACROSS THE ATLANTIC AND INTO THE LOCAL AREA. THIS WILL KEEP POPS LOW...SO NO REAL/TRUE ONSET OF THE WET SEASON IS EVIDENT FOR EAST CENTRAL FLORIDA. && .AVIATION...VFR XCPT MVFR MIST VC KFPR BTWN 09Z-12Z. && .MARINE... FRI NIGHT-SUN NIGHT...QUITE STRONG HIGH PRESSURE WILL BUILD TO THE MID ATLANTIC COAST SAT THEN SEAWARD THROUGH EARLY NEXT WEEK WITH AN AXIS EXTENDING INTO THE SOUTHEAST STATES. EASTERLY FLOW 10 TO 15 KNOTS NEARSHORE AND 15 TO 20 KNOTS WELL OFFSHORE WILL RE- ESTABLISH ITSELF OVERNIGHT FRI AND IS EXPECTED TO CONTINUE THROUGH AT LEAST SUN NIGHT. MON-TUE....FORECAST MODELS SHOW ABOUT A 4 MB GRADIENT ALONG THE FLORIDA EAST COAST WHICH TRANSLATES TO ABOUT A 15 KNOT ONSHORE FLOW. THE GFS SHOWS A FEW PERIODS OF 20 KNOTS OFFSHORE. CONDITIONS FOR SMALL CRAFT OPERATION WILL BE POOR AND EXPECT THAT EXERCISE CAUTION STATEMENTS WILL BE NECESSARY SAT NIGHT INTO MEMORIAL DAY. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 84 73 85 / 10 20 10 20 MCO 72 91 72 91 / 10 20 10 20 MLB 74 86 77 85 / 20 20 10 20 VRB 72 88 74 86 / 20 20 10 20 LEE 73 90 73 91 / 10 20 10 20 SFB 73 89 73 89 / 10 20 10 20 ORL 73 89 73 89 / 10 20 10 20 FPR 71 88 74 86 / 20 20 10 20 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...WIMMER RADAR/IMPACT WX UPDATE...BRAGAW LONG TERM....ULRICH
Hazardous weather outlook, May 22, 12:25 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1225 PM EDT FRI MAY 22 2015 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-230430- FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA- BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM- SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA- BREVARD COUNTY LINE 20-60 NM-VOLUSIA- BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM- SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY- NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN- COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY- NORTHERN BREVARD COUNTY- 1225 PM EDT FRI MAY 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... A WEAK SURFACE FRONT OVER CENTRAL FLORIDA WILL PUSH A MOISTURE BOUNDARY SOUTH OF THE I-4 CORRIDOR. THE EAST AND WEST COAST SEA BREEZES WILL FORM AHEAD OF THE FRONT...USING THE MOIST AIR TO PRODUCE SCATTERED AFTERNOON AND EVENING SHOWERS AND LIGHTNING STORMS. THE BEST CHANCE FOR STORMS TODAY WILL BE SOUTH OF A LINE FROM KISSIMMEE TO MELBOURNE. STORM MOTION TODAY WILL BE TOWARD THE SOUTHEAST AROUND 10 MPH. WITH TEMPERATURES WARMING INTO THE MID 90S OVER THE INTERIOR... SOME STORMS COULD BECOME STRONG TO SEVERE..RESULTING IN WIND DAMAGE FROM 50 TO 60 MPH WIND GUSTS...LARGE HAIL...FREQUENT TO EXCESSIVE LIGHTNING...AND TORRENTIAL RAINFALL AMOUNTS OF 1 TO 3 INCHES IN A 60 TO MINUTE TIME FRAME. IF THUNDER IS HEARD...CEASE OUTDOOR ACTIVITIES IMMEDIATELY AND SEEK SHELTER INDOORS. .MARINE THUNDERSTORM GUST IMPACT... MARINERS ON INLAND LAKES SHOULD BE ON THE LOOKOUT FOR ISOLATED STRONG STORMS...ESPECIALLY SOUTH OF U.S. HIGHWAY 192 FROM KISSIMMEE TO MELBOURNE. STORM MOTION WILL BE SOUTHEAST AROUND 10 KNOTS. WIND GUSTS ABOVE 35 KNOTS...SMALL HAIL...AND FREQUENT LIGHTNING WILL BE POSSIBLE. .FIRE WEATHER IMPACT... INCREASINGLY DRY VEGETATION COUPLED WITH LOW RELATIVE HUMIDITIES IN THE 40S OVER THE INTERIOR WILL COMBINE WITH THE POTENTIAL FOR SCATTERED AFTERNOON LIGHTNING STORMS TO GENERATE A MODERATE FIRE DANGER THIS AFTERNOON...MAINLY SOUTH OF KISSIMMEE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WHILE SCATTERED SHOWERS ARE IN THE FORECAST THIS WEEKEND... THUNDERSTORM POTENTIAL WILL DECREASE AS A STRENGTHENING ONSHORE BREEZE WILL PRODUCE A WEAKER AND FASTER MOVING EAST COAST SEA BREEZE WHILE KEEPING AFTERNOON TEMPERATURES A LITTLE COOLER. BOATING CONDITIONS ARE EXPECTED TO DETERIORATE THIS WEEKEND... ESPECIALLY OVER THE OFFSHORE WATERS...AS A STRONG HIGH PRESSURE RIDGE BUILDS NORTH OF FLORIDA FRESHENS THE ONSHORE BREEZE WHILE BUILDING SEAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. BRAGAW
In the hours before
Special weather statement, May 22, 3:12 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
312 PM EDT FRI MAY 22 2015
FLZ064-222000-
MARTIN FL-
312 PM EDT FRI MAY 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARTIN COUNTY UNTIL 400
PM EDT...
AT 311 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER INDIANTOWN PRODUCING PENNY SIZED HAIL. MOVEMENT
WAS NORTHWEST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
INDIANTOWN...J AND S FISH CAMP AND PORT MAYACA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM A THUNDERSTORM. SEEK
SHELTER INSIDE A BUILDING OR VEHICLE. OPEN SHELTERS FOUND IN PARKS...
ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF
LIGHTNING.
&&
LAT...LON 2700 8062 2701 8063 2710 8066 2711 8066
2712 8067 2720 8045 2696 8035 2696 8061
TIME...MOT...LOC 1911Z 146DEG 6KT 2705 8050
BRAGAWThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:27 PM EDT | Special Weather Statement | MLB | Okeechobee | 48 min |
| May 22, 3:12 PM EDT | Special Weather Statement | MLB | Martin | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.